According to the CDC, 99.1% of women in the U.S. between the ages of 15 and 44 have used any method of birth control. Many women rely on hormonal contraception – such as birth control pills, intrauterine devices (IUDs), the Xulane birth control patch, the Nexplanon implant, the NuvaRing, and the Depo-Provera shot – to help prevent unwanted pregnancy. However, women are often dissuaded from using birth control due to rumors or stories from friends that birth control causes weight gain.
For more information on all your contraceptive options, see our complete birth control guide. If you’re looking to save on your birth control, whether it be the combination pill, minipill, Depo-Provera shot, Xulane patch, NuvaRing or Nexplanon implant, consider SingleCare.
Can Birth Control Make You Gain Weight?
For the vast majority of contraceptive options, most research doesn’t show a direct relationship between weight gain and birth control use. This is the case for most hormonal forms of birth control, as well as non-hormonal methods. The one exception to this rule is the Depo-Provera contraceptive shot. Women who opt for Depo-Provera could experience some weight gain while using this form of birth control. More information on this research is available below.
Aside from users of Depo-Provera, weight gain while using birth control is a more complicated issue that may involve extenuating lifestyle factors. For many women, the choice to start or change methods of birth control may coincide with lifestyle changes, such as entering into a new relationship. Some women may also make modifications to their diet and exercise routines around the same time that they change up their birth control.
If your birth control method is not directly the cause of your weight gain, what is?
Water retention, also known as fluid retention or edema, could be one source of (real or perceived) weight gain. Symptoms of water retention include weight fluctuations, swelling of body parts such as feet, ankles, and hands, body aches and stiff joints.
The hormones progesterone and estrogen, used in many popular forms of hormonal birth control, play major roles in water retention. When your estrogen levels are elevated, you are likely to retain more water. This is why bloating is a common symptom in the days leading up to your period. High estrogen levels are also associated with increased appetite, which can contribute to weight gain fueled by overeating. Progesterone, on the other hand, is a natural diuretic, which means that it rids the body of excess fluids. When your progesterone levels are low, you can also experience bloating and water retention.
Water retention is usually temporary and should subside over the course of a few days. If you are experiencing water retention or bloating for an extended period of time, talk to your healthcare provider. Birth control that contains progestin, which is a diuretic, can help eliminate water retention.
- Contraceptive options that contain estrogen include: combination birth control pills, the Xulane patch and the NuvaRing
- Progestin-only birth control options include: the minipill, the Nexplanon implant, hormonal IUDs, the Depo-Provera shot and some forms of emergency contraception
For discounts on these contraceptive options, use SingleCare.
Adjusting to a New Pill
Common side effects of starting a new birth control pill, such as breast swelling and tenderness, can be interpreted as signs of weight gain. Everyone reacts to new medications differently. Give yourself time to adjust to your new pill, but talk to your doctor if you have significant concerns.
Changes in your lifestyle can coincide with beginning or changing birth control methods. Such lifestyle factors may include diet, exercise, stress, or beginning a new romantic relationship. Check in with yourself to see if you have made changes in any of these areas of your life. You may find it useful to keep a journal of your diet and exercise to identify behavioral patterns and tendencies. If you have gained weight on birth control despite maintaining your normal exercise and diet routine, talk to your doctor.
Normal Weight Fluctuations
Many women gain or lose a few pounds here and there. It is also normal for your weight to fluctuate by a few pounds throughout the week. Eating food, drinking fluids, exercising, urinating and excreting can all impact your body’s water composition, and consequently, affect your weight. Eating foods high in salt or sugar can lead to water retention and temporary weight gain. However, the weight should go away a few days after consumption. Water retention occurs during your menstrual cycle as well, which can cause some minor weight fluctuations. These fluctuations are all normal and should not be cause for concern. However, if you notice excessive or long-term weight fluctuations, consult your healthcare provider.
The Depo-Provera (DMPA) Shot and Weight Gain
Unlike most forms of birth control, the DMPA contraceptive injection is correlated with moderate weight gain. One study found that around 25% of Depo-Provera users experienced weight gain and increased appetite after six months of use. Most women who gained weight on the birth control shot experienced an over 5% increase in body weight.
Why Does Depo-Provera Cause Weight Gain?
Scientists aren’t sure, but the DMPA shot does deliver a much higher dose of progesterone than other forms of hormonal birth control. It’s possible that the extra hormones slow the body’s metabolism, promoting fat storage. The excess hormones could also increase appetite. Researchers have found that women tend to lose weight after they go off the birth control shot – an average of three pounds over two years, according to US News and World Report.
If you do find that you gain weight on your birth control, you can choose to stop your birth control altogether, while being safe about pregnancy prevention. Depo-Provera takes a while to lose effectiveness, but you will need to use a secondary form of birth control, such as condoms, to be safe. Another option is to remain on this form of birth control, but alter your diet and exercise regimen. Consider finding the right diet plan for you or trying some easy home workouts. It may also be a good idea to address underlying lifestyle factors that could contribute to your weight gain, such as increased stress or a new relationship. Talk to your doctor before stopping your birth control or drastically altering your diet and exercise regimen.
The Bottom Line
Many young women have been discouraged from using hormonal birth control due to rumors that it can cause weight gain. However, the majority of contraceptive options have no established correlation with weight gain. The exception to this statement is the Depo-Provera birth control injection, which has shown to cause moderate weight gain in some women. For most women, any weight gained on Depo-Provera is lost after going off of the injection.
Unless you use the contraceptive shot, your weight gain is likely not directly caused by your birth control. Weight gain that many women attribute to their birth control may be caused by other factors, such as changes in lifestyle or diet and exercise routines. However, everyone is different. Talk to your doctor if you experience unexplained weight gain on any form of birth control. He or she can help you identify the source of the problem and help you learn more about different birth control options.
For more information on all your contraceptive options, consider our complete guide to birth control in 2018. If you’re looking to save on your preferred method of birth control, whether it be the combination birth control pill, the minipill, the Xulane patch, the NuvaRing, the Nexplanon implant or the Depo-Provera shot, try SingleCare.